Colorado, 2023

Hail in Colorado, July 18, 2023

July 18, 2023 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm in Sedgwick County produced quarter size hail near Ovid.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm in Sedgwick County produced quarter size hail near Ovid.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 18, 2:39 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 18, 2:39 PM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
339 PM MDT Tue Jul 18 2023

.SHORT TERM...(This evening through Wednesday)
Issued at 325 PM MDT Tue Jul 18 2023

Weak convection is moving eastward over the CWA at this time.
Current temperatures are in the 90s over the plains, even a
couple of 100-101 F readings were noted over the northern Denver
Metro area a little while ago. There are decent northwesterly
winds, mainly over Weld County, with gusts to 35 mph. Also, the
weak convection is producing outflow wind speeds from 25 to 45
mph.

Models show flat upper ridging with moderately strong zonal
flow aloft for the CWA tonight and Wednesday. There is little in
the way of any synoptic scale energy on the QG Omega fields
tonight or Wednesday. For moisture, precipitable water values are
progged to come up tonight. There is some CAPE around this
evening, with the highest values along the eastern border. On
Tuesday, CAPE is somewhat better over the western CWA. This
evening's convection will mainly cause strong winds and pops will
be in the 20-30% range. Wednesday's pops will be a bit higher and
should bring somewhat more rainfall.

For temperatures, Wednesday's highs will be around 3 C cooler than
today's highs.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 259 PM MDT Tue Jul 18 2023

West to northwest flow extends over the region where shortwaves will
bring considerable moisture Thursday. WPC super ensemble points
to majority of the Palmer Divide and plains receiving QPF values
up to 1-1.25 inches Thursday evening. Additionally, ECMWF extreme
forecast index points to higher QPF values for the eastern plains
signifies higher confidence in excessive rainfall threat over
majority of the CWA. Model soundings remain consistent with
precipitable water values near 1 inch for the mountains and
valleys and 1-1.50 inches for the plains for Thursday afternoon.
Favorable lapse rates near 7 C/km, 0-3km shear near 40 kts, and
MLCAPE values range from 800-1000 J/kg could lead to storms
becoming severe. The main hazards from these storms will be hail
up to 1 inch and brief heavy rainfall.

The next shortwave arrives Friday where afternoon showers and
storms should mainly develop in South Park, the southern
foothills, and parts of the Palmer Divide. Clouds will begin to
clear Friday night into Saturday. Drier air enters the 500-700mb
layer as ridge builds back into the region. Majority of the urban
corridor, plains, and foothills will jump back into the low 80s to
90s Sunday afternoon. With decreasing moisture and a lack of
upper level support, a slight chance of diurnal thunderstorms will
occur each afternoon Sunday through early next week. Instability
favors the higher elevations mainly for the mountains, valleys and
southern foothills. Ensembles favor warm temperatures to continue
for all areas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1140 AM MDT Tue Jul 18 2023

Models point to northwesterly winds at DIA early this afternoon,
then southeasterlies early this evening., Drainage winds should
kicks around 06Z. There could be some wind gusts form thunderstorm
outflows gusting to around 40 knots. There should be any ceiling
issues. The storms should have fairly high bases.

&&

.HYDROLOGY...
Issued at 329 PM MDT Tue Jul 18 2023

There will be a limited threat of flash flooding on Wednesday
afternoon, especially over the burned areas.

With increasing precipitable water values approaching 1 inch,
the flash flood risk extends to all areas Thursday afternoon and
evening. Thus, an elevated flash flood risk will occur for all
burn areas Thursday.  Scattered showers and storms are possible
Friday and Saturday which could lead to a limited risk for the
burn areas.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.......RJK
LONG TERM........AD
AVIATION.........RJK
HYDROLOGY........RJK/AD
Hazardous weather outlook, Jul 18, 10:10 AM MST, 7 hours before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1110 AM MDT Tue Jul 18 2023

COZ030>051-191715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1110 AM MDT Tue Jul 18 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop over the alpine
areas early this afternoon then over the plains by mid to late
afternoon. The main threat form the storms will be gusty outflow
winds up to 45 mph. The storms will diminish this evening, though
isolated light showers may persist overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A cooler and active pattern begins Thursday. Isolated to
scattered afternoon thunderstorms are possible Thursday through
Saturday. Storms may become severe Thursday afternoon producing gust
winds, hail, and brief heavy rainfall. By Sunday into early next
week, warm temperatures return.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 18, 2:20 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Denver CO
320 PM MDT Tue Jul 18 2023

COZ040-041-045-182145-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
320 PM MDT Tue Jul 18 2023

...Strong outflow winds will impact portions of central Arapahoe
County through 345 PM MDT...

At 319 PM MDT, Doppler radar was tracking a shower producing strong
outflow wind gusts 7 miles east of Arapahoe Park, or 22 miles east
of Denver, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations impacted include...
Southern Aurora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3955 10466 3969 10467 3971 10442 3956 10440
      3956 10447 3957 10448 3956 10449
TIME...MOT...LOC 2119Z 262DEG 15KT 3960 10456

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HIRIS
Special weather statement, Jul 18, 2:33 PM MST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Denver CO
333 PM MDT Tue Jul 18 2023

COZ036-182200-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
333 PM MDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of central Jefferson
County through 400 PM MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pine Junction, or 28 miles southwest of Denver, moving east at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
South Platte, Aspen Park, Pine Junction, Buffalo Creek, Conifer and
Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3940 10544 3952 10548 3952 10544 3950 10542
      3952 10543 3953 10542 3951 10541 3952 10539
      3950 10534 3955 10537 3960 10516 3957 10513
      3956 10513 3956 10514 3955 10515 3954 10514
      3955 10512 3937 10511
TIME...MOT...LOC 2133Z 264DEG 17KT 3947 10536

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HIRIS
Special weather statement, Jul 18, 2:47 PM MST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Denver CO
347 PM MDT Tue Jul 18 2023

COZ036-039>041-182230-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
347 PM MDT Tue Jul 18 2023

...Strong outflow winds will impact portions of northeastern
Douglas, western Arapahoe, Denver, northern Jefferson and
southwestern Adams Counties through 430 PM MDT...

At 346 PM MDT, Doppler radar was tracking several showers and
thunderstorms across the Denver metro, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Denver, Aurora, Lakewood, southeastern Arvada, southern Westminster,
Centennial, Highlands Ranch, southwestern Commerce City, northwestern
Parker, Littleton, Englewood, Wheat Ridge, Golden, Greenwood Village,
Evergreen, Lone Tree, southern Denver International Airport,
Sheridan, Morrison and Idledale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3953 10516 3955 10538 3956 10540 3982 10540
      3983 10451 3965 10451 3966 10450 3965 10449
      3952 10449
TIME...MOT...LOC 2146Z 264DEG 16KT 3971 10498

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HIRIS
Special weather statement, Jul 18, 3:02 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Denver CO
402 PM MDT Tue Jul 18 2023

COZ045-046-049-182245-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
402 PM MDT Tue Jul 18 2023

...Strong thunderstorms will impact portions of northeastern Elbert,
Arapahoe, southwestern Washington, southeastern Adams and north
central Lincoln Counties through 445 PM MDT...

At 402 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Bennett to 6 miles east of
Agate, or along a line extending from 25 miles east of Denver to 16
miles northwest of Limon. Movement was north at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bennett, Deer Trail, Byers, Agate, Cottonwood Valley and Strasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3947 10415 3948 10420 3949 10421 3948 10421
      3951 10441 3954 10442 3953 10444 3954 10445
      3953 10446 3959 10450 3965 10449 3966 10451
      3983 10451 3982 10402 3966 10355 3928 10371
TIME...MOT...LOC 2202Z 193DEG 12KT 3971 10447 3949 10382

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HIRIS
Special weather statement, Jul 18, 3:39 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Denver CO
439 PM MDT Tue Jul 18 2023

COZ040-045-182315-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
439 PM MDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of north central
Arapahoe and central Adams Counties through 515 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm over
Watkins, or 19 miles east of Denver, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northeastern Aurora, southeastern Denver International Airport,
Bennett, Watkins, Manila Village, Strasburg and Byers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3966 10459 3979 10472 3996 10443 3975 10414
TIME...MOT...LOC 2239Z 243DEG 26KT 3974 10458

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HIRIS
Special weather statement, Jul 18, 3:52 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Denver CO
452 PM MDT Tue Jul 18 2023

COZ046-182315-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
452 PM MDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of northeastern Lincoln
County through 515 PM MDT...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Arriba, or 17 miles west of Flagler, moving east
at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arriba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3930 10352 3947 10348 3950 10315 3920 10316
TIME...MOT...LOC 2252Z 269DEG 27KT 3939 10338

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HIRIS

The radar

The Goodland radar (KGLD), 184 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sedgwick

When
July 18, 5:10 PM MST
Where
Sedgwick County, 0.87 mi SW of Ovid
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.940, -102.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123478.